Alert archive / Nevada / Snow Squall Warnings in 2021

Snow Squall Warning 1, NWS Elko, NV

February 13, 2021Nye County, Nevada

NWS Elko, NV issued this snow squall warning at Feb 13, 2021, 12:18 PM PST for Nye County, Nevada. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 13, 2021, 12:18 PM PST (20:18 UTC)
Expired
Feb 13, 2021, 12:45 PM PST
In force
27 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS55 KLKN 132019
SQWLKN

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Elko NV
1218 PM PST Sat Feb 13 2021

NVC023-132045-
/O.NEW.KLKN.SQ.W.0001.210213T2018Z-210213T2045Z/
Nye NV-
1218 PM PST Sat Feb 13 2021

The National Weather Service in Elko Nevada has issued a

* Snow Squall Warning for...
  South central Nye County in south central Nevada...

* Until 1245 PM PST.

* At 1218 PM PST, a dangerous snow squall was located in Tonopah.

  HAZARD...Extremely poor visibility in heavy snow and blowing snow. 
           Wind gusts 40 to 50 mph.

  SOURCE...ASOS observed.

  IMPACT...Dangerous life-threatening travel.


Locations impacted include...
Tonopah, Tonopah Airport, Warm Springs and Saulsbury Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 3805 11724 3807 11724 3817 11735 3848 11642
      3809 11617 3804 11641
TIME...MOT...LOC 2018Z 221DEG 23KT 3810 11768 

$$

90

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this snow squall warning went out at Feb 13, 3:13 AM PST, 9 hours 5 minutes earlier.

Area forecast discussion, Feb 13, 3:13 AM PST, 9 hours 5 minutes before
Area Forecast Discussion
National Weather Service Elko NV
313 AM PST Sat Feb 13 2021

.SYNOPSIS...Showers are moving in across the region with rain or a
rain snow mix in valley locations around or below 5000 feet in
elevation. Higher elevation areas should see all snow with this
system which will linger into this evening. Winds will be breezy
to windy today. Generally dry on Sunday, however light snow is
possible over and near mountains.

&&

.SHORT TERM...Today through Monday. Rain and snow showers have
moved in across most of northern NV tonight, which will extend
south and east bringing precipitation to most all of the CWA by
sunrise this morning. Snow levels are tricky, however at this time
the air mass is looking a little warmer than previous runs, with
the snow level now closer to 5000 feet. Locations such as Elko
should see a mix of rain and snow, however accumulations of snow
will likely be minimal. Slightly higher elevation areas such as
Spring Creek should see mostly snow. Most summits can expect snow
today, with a couple to a few inches of snow likely, making travel
across any county likely challenging at times. Most of the shower
activity will diminish into this evening, however some lighter
activity may linger over and near mountains overnight. The other
concern today will be gusty winds, with highest speeds generally
between late morning and early evening hours with some locations
gusting in the 35 to 50 mph range.

The next system to bring showers to northern and central NV will
begin impacting NW NV later Sunday evening, reaching most of the
CWA by late Monday morning. Snow levels will be tricky with this
next system too, with snow early Monday morning likely changing
back to rain through the day to areas near and below 5000 feet in
elevation. Summit and mountain areas will see moderate to locally
heavy snow with this next system, especially across Elko County
where higher mountain snowfall is expected.

.LONG TERM...Monday Night through next Friday.

Model agreement has the exit of the frontal boundary late Monday
night into Tuesday morning seeing a dissipation of most showers in
the valleys. A few showers may linger in the higher elevation as
leftover moisture is squeezed out by upslope forcing into Tuesday
afternoon, with most activity expected to cease by that night
leaving the region back under the upper-level ridge. As the
frontal system exits, blowing snow across the region could become
a possibility with winds expected to pick up across the region
over Tuesday afternoon. For Wednesday, upper-level ridging will
keep conditions dry for short-lived time with the upper-level jet
settling over Nevada and bringing colder air for the day and
overnight.

Thursday looks to bring more active weather to the region as the
ridge finally breaks down and more moisture moves in. Model
agreement is still a bit poor for the event, but current guidance
is placing more showers for northern and central Nevada for the
end of the week with a possible extension into the weekend. Amount
wise, confidence is too low for anything exact, but guidance has
favor areas north of I-80 for heavier snowfall amounts.

Temperatures look to retain that mild feel to them with the
afternoons mostly in the 30s to 40s and overnight temperatures in
the teens to 20s. The only exception being Wednesday night, where
temperatures could drop into the teens and single digits by
Thursday morning.

&&

.AVIATION...Deteriorating conditions are expected through tonight
and early Saturday morning across much of northern and central
Nevada. A weather system will bring a mix of rain and snow to all
TAF sites beginning around midnight at KWMC, reaching KELY by 14Z
Saturday. Expect lowering CIGs along with a mixture of rain and
snow that will reduce VIS as well, creating MVFR and occasional
IFR conditions. Gusty west to northwest winds will also develop
Saturday afternoon with gusts in the 25 to 35 knot range possible
at KWMC, KBAM, KEKO and KELY. Gusts at KPTH could reach around 50
knots for a brief period Saturday afternoon. Conditions will
begin to improve late Saturday afternoon and especially Saturday
evening as precipitation winds down across the state. Another wave
of wintry weather is expected late Sunday into Monday as well.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for
Northern Elko County-Northern Lander County and Northern Eureka
County-South Central Elko County-Southern Lander County and
Southern Eureka County-Southwest Elko County-White Pine County.

Wind Advisory from 11 AM this morning to 8 PM PST this evening
for Northeastern Nye County-Northwestern Nye County-Southeastern
Elko County.

Winter Storm Warning until 10 PM PST this evening for Ruby
Mountains and East Humboldt Range.

&&

96/94/93

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 2:36 AM PSTWind AdvisoryLKNElko, Nye19 hr
Feb 13, 1:56 PM PSTSnow Squall WarningLKNNye34 min

Nearby

Snow Squall Warnings in Nevada, 2021Every snow squall warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.